Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 158, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2021, 3:54 PM MDT for Corson County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 3:54 PM MDT (21:54 UTC)
- Expired
- Aug 30, 2021, 4:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WUUS53 KABR 302154
SVRABR
SDC031-302245-
/O.NEW.KABR.SV.W.0158.210830T2154Z-210830T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
354 PM MDT Mon Aug 30 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Corson County in north central South Dakota...
* Until 445 PM MDT.
* At 353 PM MDT, a severe thunderstorm was located 11 miles northwest
of Shambo Ranch, or 20 miles southeast of Lemmon, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Corson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4578 10200 4579 10150 4547 10166 4547 10200
TIME...MOT...LOC 2153Z 276DEG 22KT 4568 10195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDK1 follow-up statement
657
WWUS53 KABR 302218
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Mon Aug 30 2021
SDC031-302245-
/O.CON.KABR.SV.W.0158.000000T0000Z-210830T2245Z/
Corson SD-
418 PM MDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CORSON COUNTY...
At 418 PM MDT, a severe thunderstorm was located 8 miles northwest of
Shambo Ranch, or 23 miles southeast of Lemmon, moving southeast at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Shambo Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4578 10200 4579 10150 4547 10166 4547 10200
TIME...MOT...LOC 2218Z 298DEG 15KT 4563 10193
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:19 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 30, 1:19 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 219 PM CDT Mon Aug 30 2021 .SHORT TERM...(This Evening through Tuesday Night) Issued at 218 PM CDT Mon Aug 30 2021 Current flat westerly flow aloft will give way to rising heights as we head toward mid-week. For tonight, s/w over MT will continue to advect into and across ND. Thus, WAA pattern will continue with moderate LLJ up through the central part of SD. Increasing heat and instability this afternoon will lead to a chance for convection this evening and overnight, especially west of the James valley. Given moderate MLCAPE/moderate deep layer shear and steep mid-level lapse rates, a few severe storms look possible. Unfortunately, the CAMS are offering various solutions as to the evolution of convection this evening over the Missouri valley. Thus, PoP confidence isn't particularly high over this region. Also, during the evening an H5 speed max enters the western border area of NE/SD. This energy may well lead to an MCS that starts over southern SD, and then cruises southeast overnight into NE/IA. There is fair agreement among the CAMS that this will occur, thus leading to higher forecaster confidence. At this point Tuesday and Tuesday night appear dry as mid-level ridge builds over the forecast area. Temperatures over the short range will favor near average for the time of year. .LONG TERM...(Wednesday through Monday) Issued at 218 PM CDT Mon Aug 30 2021 The main challenge in this period continues to be storm chances going into late Wednesday through Thursday. An upper ridge is expected to still be overhead as we begin on Wednesday. This should give most of our CWA a dry but warm and humid day. An upper trough will be digging into the Pac NW during the day. Shortwave trough energy is progged to ride up the backside of the upper ridge northeastward into our region by the end of the day. At the sfc, lee side troughing will be working into the western Dakotas during the daytime. Sfc Td's are expected to be pushing into the upper 60s to around 70 degrees by afternoon. With instability increasing by late in the day, potential for low-level jet development and a resultant warm-air advection pattern should lead to a good chance for showers and thunderstorms going into Wednesday night and Thursday. One limiting factor that will have to be watched could be the strength of a developing cap over portions of the region. A cold front is progged to push through the region by the end of the day Thursday going into Friday. Most of the area should be drier on Friday, but additional weaker waves moving through the region this upcoming weekend could lead to additional chances for more shower activity. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1218 PM CDT Mon Aug 30 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected regionwide through tonight. Isolated storms are possible mainly for KMBG/KPIR this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...Vipond AVIATION...TDK
Hazardous weather outlook, Aug 30, 2:02 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 302 PM CDT Mon Aug 30 2021 MNZ039-046-SDZ006>008-011-018>023-312015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 302 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible tonight, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Good chances of thunderstorms are expected Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-033>037-045-048-051-312015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 302 PM CDT Mon Aug 30 2021 /202 PM MDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and tonight. There is a slight risk of severe weather with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Good chances of thunderstorms are expected Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Special weather statement, Aug 30, 3:38 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
338 PM MDT Mon Aug 30 2021
SDZ003-302215-
Corson SD-
338 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northwestern Corson
County through 415 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 12 miles east of Lemmon, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Keldron around 350 PM MDT.
Morristown around 355 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central South Dakota.
&&
LAT...LON 4594 10200 4595 10187 4594 10155 4585 10152
4577 10197 4583 10200
TIME...MOT...LOC 2138Z 250DEG 35KT 4588 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:38 PM MDT | Special Weather Statement | ABR | Corson | 37 min |
| Aug 30, 4:44 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.